New Mexico, 2023

Hail in New Mexico, September 26, 2023

September 26, 2023 · NWS MAF · 1 event in 1 county or zone

Many strong to severe thunderstorms developed during the afternoon and evening across southeast New Mexico and along the higher elevations with a passing shortwave trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Many strong to severe thunderstorms developed during the afternoon and evening across southeast New Mexico and along the higher elevations with a passing shortwave trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 26, 12:15 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 26, 12:15 PM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT Tue Sep 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 1253 PM CDT Tue Sep 26 2023

Upslope flow and orography along with an approaching short wave
trough and associated mid/upper level speed max are supporting
scattered convection firing off the Sacramentos.  There's been a few
attempts at sustained convection over the Guadalupes, and we're
starting to see glaciation on towers over the Davis Mountains. These
storms will encounter MLCAPE on the order of 1000-1500 J/kg as they
move east southeast off the mountains.  Forecast hodographs do not
appear to support much in the way of sustained storm-scale rotation;
furthermore, cloud bases around 8 to 10 kft should negate
tornadogenic potential. DCAPE of around 1000 J/kg, however, will
support an initial threat of damaging winds before these storms
congeal into a multicellular mess and outflow races ahead of the
storms' updrafts. The hail threat is minimal but not zero...quarters
to half dollars are probably the size range we can expect from the
strongest storms. Convection is expected to venture out onto the
adjacent plains before meeting their demise as the air mass east of
the Pecos will be increasingly stable.  By that time, the PBL will
have pretty much decoupled with loss of sensible heating and any
storms which survive will be increasingly elevated. Look for things
to die off sometime after an hour or so around sunset.  Elsewhere
sig wx nil. Lows tonight will range from the mid 50s at higher
elevations of Guadalupe Mountains National Park to the mid 70s along
the Rio Grande in Big Bend National Park. Outside of convective
outflows, east to southeast winds of 5 to 15 mph can be expected.

Thicknesses rise a bit as heights increase in the wake of the
aforementioned short wave trough and an increase in large-scale
ridging over the desert Southwest. This along with ample insolation
will result in high temperatures a few degrees warmer than today's
highs, or around the mid 80s at higher elevations to near 102 at
Castolon or Rio Grande Village along the Rio Grande. We may see some
thunderstorm activity develop over the mountains and adjacent
plains, but the intensity of these storms will be less than today's.
Nevertheless, wind gusts to 40 mph and occasional lightning strikes
are likely from any storm.  Look for this activity to die off within
an hour or so of sunset.

Wednesday evening looks to be quiet, with mostly clear skies and
winds gradually veering to a southerly direction as lee troughing
increases over the central High Plains. Low temperatures tomorrow
night will be much like tonight's, ranging from the mid 50s to the
mid 70s.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 1253 PM CDT Tue Sep 26 2023

No major changes to the long term forecast. On Thursday the upper
level ridge over Baja CA shifts northeastward, setting up over the
Mississippi Valley by Friday morning as a large upper trough pushes
across Western CONUS. As such, northwesterly flow aloft on Thursday
will transition to more southwesterly by late Friday, and multiple
disturbances will be able to move across Friday-Sunday ahead of the
upper trough. With thicknesses falling late this week into the
weekend as the trough moves east, afternoon highs will slowly tick
down through early next week. Temperatures Thurs-Fri should top out
in the low 90s for most, while mid to upper 80s return Saturday
through at least Tuesday. Any cool down is appreciated, but these
temperatures will still be above normal for the end of
September/early October.

Precipitation chances will be fairly limited Thursday with the upper
ridge in place and less low level moisture than we had earlier in
the week. Still, a few diurnally driven storms off the higher
terrain will be possible Thursday afternoon, unlikely to make it far
off the mountains. As the trough approaches Friday, a disturbance
will move across in the afternoon, helping to generate convection
off the higher terrain and areas across the west. This will be a
similar situation for both Saturday and Sunday as well, with
Saturday looking to be the best chance of precipitation in the long
term forecast. The main concern with these storms will be strong,
gusty winds.

-Zuber

&&

.AVIATION...
(12Z TAFS)
Issued at 520 AM CDT Tue Sep 26 2023

VFR conditions will prevail next 24 hours in light return flow.
Forecast soundings develop a widespread, low-based cu field by
noon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  92  68  93 /   0  10   0   0
Carlsbad                 63  92  64  95 /  20  10  10  10
Dryden                   69  92  68  93 /  10  10   0   0
Fort Stockton            66  93  68  94 /   0  10   0  10
Guadalupe Pass           62  85  64  88 /  20  20  10  10
Hobbs                    63  89  64  91 /  20  10  10   0
Marfa                    58  87  58  89 /  20  30   0  20
Midland Intl Airport     68  91  68  92 /   0  10   0   0
Odessa                   69  92  70  92 /   0  10   0   0
Wink                     68  94  69  96 /  10  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....88
AVIATION...44
Hazardous weather outlook, Sep 26, 10:56 AM MST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1256 PM CDT Tue Sep 26 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-271800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1256 PM CDT Tue Sep 26 2023 /1156 AM MDT Tue Sep 26 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk for severe thunderstorms this afternoon and early
evening for southeastern New Mexico and the western high terrain.
Any severe storms that do develop may be accompanied by large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 26, 1:26 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
326 PM CDT Tue Sep 26 2023

TXZ270-271-273-262100-
Eastern Culberson County TX-Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
326 PM CDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CULBERSON COUNTY
THROUGH 400 PM CDT/300 PM MDT/...

At 326 PM CDT/226 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Pine Springs, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pine Springs, McKittrick Canyon, and Guadalupe Mountains National
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 10483 3198 10445 3166 10455 3179 10478
      3185 10483
TIME...MOT...LOC 2026Z 282DEG 10KT 3188 10471

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Local storm report, Sep 26, 1:32 PM MST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
332 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     Tstm Wnd Dmg     6 N Dryden              30.14N 102.12W
09/25/2023                   Terrell            TX   Law Enforcement

            Two power poles blown down.

&&
Special weather statement, Sep 26, 1:52 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
352 PM CDT Tue Sep 26 2023

TXZ275-276-262115-
Chinati Mountains TX-Marfa Plateau TX-
352 PM CDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PRESIDIO COUNTY THROUGH
415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Candelaria, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Presidio
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 10439 3003 10396 2979 10421 3017 10454
TIME...MOT...LOC 2052Z 315DEG 13KT 3016 10439

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Sep 26, 2:17 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT Tue Sep 26 2023

TXZ275-276-281-262145-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
417 PM CDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PRESIDIO COUNTY
THROUGH 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Chinati Mountains, or 26 miles north of Big Bend Ranch
State Park, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central
Presidio County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2993 10430 3008 10414 2996 10386 2967 10414
TIME...MOT...LOC 2117Z 324DEG 11KT 2991 10415

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Sep 26, 3:03 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
503 PM CDT Tue Sep 26 2023

TXZ276-277-262245-
Marfa Plateau TX-Davis Mountains TX-
503 PM CDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JEFF DAVIS AND NORTHERN
PRESIDIO COUNTIES THROUGH 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Bloys Camp, or 23 miles west of Fort Davis, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McDonald Observatory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 10428 3066 10455 3096 10426 3067 10396
TIME...MOT...LOC 2203Z 226DEG 9KT 3071 10427

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Sep 26, 3:20 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
420 PM MDT Tue Sep 26 2023

NMZ029-262300-
Northern Lea County NM-
420 PM MDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
500 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Crossroads, or 10 miles north of Tatum, moving
south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tatum, Crossroads, Gladiola, and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3354 10342 3356 10322 3321 10310 3320 10340
TIME...MOT...LOC 2220Z 351DEG 11KT 3339 10327

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91

The radar

The Cannon AFB radar (KFDX), 128 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
September 26, 3:37 PM MST to 3:47 PM MST
Where
Lea County, 0.9 mi SW of Crossroads
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.510, -103.340

Emergency management replayed a report of ping pong ball size hail in Crossroads. Time is estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139595.